Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 48, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 22, 2009, 1:34 AM CDT for Pecos County, Texas. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2009, 1:34 AM CDT (06:34 UTC)
- Expired
- Jul 22, 2009, 3:13 AM CDT
- In force
- 99 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2225 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2262 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 220634
FFWMAF
TXC371-220930-
/O.NEW.KMAF.FF.W.0048.090722T0634Z-090722T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 AM CDT WED JUL 22 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
* UNTIL 430 AM CDT
* AT 128 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS NORTH CENTRAL
PECOS COUNTY. RAINFALL AMOUNTS NEAR 2 INCHES PER HOUR WILL LIKELY
RESULT IN FLASH FLOODING AS THIS ACTIVITY MOVES SLOWLY TO THE
WEST AND NORTHWEST AROUND 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
IMPERIAL...STATE HIGHWAY 11...FARM TO MARKET ROADS 1053 AND 1450.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3127 10261 3124 10253 3110 10253 3107 10283
3126 10284 3128 10277 3127 10275 3132 10267
$$1 follow-up statement
000
WGUS74 KMAF 220813
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 AM CDT WED JUL 22 2009
TXC371-220822-
/O.CAN.KMAF.FF.W.0048.000000T0000Z-090722T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-
313 AM CDT WED JUL 22 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL PECOS
COUNTY...
AT 312 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED.
THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS...INCLUDING STATE
HIGHWAY 11 AND FARM TO MARKET ROADS 1053 AND 1450. MOTORISTS SHOULD
REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED
TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.
&&
LAT...LON 3127 10261 3124 10253 3110 10253 3107 10283
3126 10284 3128 10277 3127 10275 3132 10267
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 12:57 AM CDT, 37 minutes earlier.
Area forecast discussion, Jul 22, 12:57 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1257 AM CDT WED JUL 22 2009 .DISCUSSION... SEE 06Z AVIATION DISCUSSION BELOW. && .AVIATION... CONVECTION IS CURRENTLY IN PROGRESS ACROSS THE LOWER TRANS PECOS REGION ALONG AND BEHIND A FRONTAL BOUNDARY. ADDITIONAL CONVECTION IS ALSO ONGOING ACROSS PORTIONS OF SOUTHEAST NEW MEXICO EARLY THIS MORNING. TAF SITES ALONG AND WEST OF THE PECOS RIVER STAND THE BEST CHANCE FOR CONVECTION THIS MORNING...SO WE HAVE INCLUDED EITHER A TEMPO OR PREVAILING CONDITIONS FOR SHRA/TSRA. DAYTIME HEATING SHOULD INITIATE ADDITIONAL CONVECTION THIS AFTERNOON... WHICH COULD AFFECT TERMINALS EAST OF THE PECOS RIVER. GUSTY WINDS...HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY THUNDERSTORM ACTIVITY. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 06
Hazardous weather outlook, Jul 21, 2:12 PM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 212 PM CDT TUE JUL 21 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 212 PM CDT TUE JUL 21 2009 /112 PM MDT TUE JUL 21 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND OVERNIGHT...MAINLY ACROSS SOUTHEAST NEW MEXICO...THE GUADALUPE TO DAVIS MOUNTAINS...THE PERMIAN BASIN...AND WESTERN LOW ROLLING PLAINS. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...BRIEF GUSTY WINDS TO 55 MPH...AND LOCALLY HEAVY RAINFALL. RAINFALL SHOULD BE HEAVIEST ALONG A LINE EXTENDING FROM SOUTHEAST NEW MEXICO SOUTHEAST TO FORT STOCKTON. UP TO TWO INCHES OF RAINFALL WILL BE POSSIBLE IN SOME LOCATIONS OF SOUTHEAST NEW MEXICO. .DAY TWO...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION...MAINLY THROUGH THURSDAY NIGHT. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE DURING THE EARLY MORNING AND AFTERNOON HOURS ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN ON WEDNESDAY AND WEDNESDAY EVENING. LOCALIZED FLASH FLOODING WILL BE THE MAIN HAZARD. .SPOTTER INFORMATION STATEMENT... THE PROBABILITY FOR STORM SPOTTER ACTIVATION IS CURRENTLY LOW. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Special weather statement, Jul 21, 8:00 PM CDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 800 PM CDT TUE JUL 21 2009 TXZ074-081-220130- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 800 PM CDT TUE JUL 21 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTH OF MARATHON AT 800 PM CDT...MOVING SOUTHWEST AT 10 MPH. PEOPLE IN NORTH CENTRAL BREWSTER COUNTY...INCLUDING THE CITY OF MARATHON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Jul 21, 9:03 PM CDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 903 PM CDT TUE JUL 21 2009 NMZ028-220245- EDDY COUNTY PLAINS- 803 PM MDT TUE JUL 21 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER ARTESIA AT 803 PM MDT...MOVING SOUTHWEST AT 5 MPH. PEOPLE IN NORTHERN EDDY COUNTY...INCLUDING THE CITY OF ARTESIA... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS IN EXCESS OF 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 10:15 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Jul 21, 10:45 PM CDT | Areal Flood Advisory | MAF | Terrell | 3 hr |
| Jul 22, 1:12 AM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Jul 22, 8:31 AM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 3 hr |
| Jul 22, 10:17 AM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Jul 22, 11:58 AM CDT | Flash Flood Warning | MAF | Ector, Martin, Midland | 3 hr |
| Jul 22, 5:18 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Presidio | 3 hr |
| Jul 22, 6:34 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 32 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.